Idiopathic intracranial hypertension (IIH) is a condition with increased intracranial pressure of unknown etiology. Its presenting symptoms include persistent headache, pulsatile tinnitus, and visual obscuration. It tends to occur in obese women of childbearing age, and its greatest risk is irreversible loss of vision. Some of the commonly used medications in dermatology, especially those for acne vulgaris, have been associated with IIH. However, the creation of specific risk categories for drugs as a guide for clinicians has never been performed.
The aim of this study was to critically assess all published cases of IIH and identify high-risk drugs associated with drug-induced intracranial hypertension (DIIH), to assist dermatologists and other physicians with patient education and monitoring of symptoms of secondary intracranial hypertension.
MEDLINE, EMBASE, and Cochrane Review Databases were searched for all cases of IIH thought to be drug-related between January 1900 and June 2019. A total of 5117 articles were identified, and 235 articles were found to be relevant. All cases were assessed to satisfy the modified Dandy criteria for diagnosis of IIH, and the likelihood of each case being a ‘definite’ adverse drug reaction (ADR) was determined using the Koh algorithm for ADR. An association category (from weakly associated [Category I] to strongly associated [Category V]) was assigned based on the number of cases meeting these two criteria.
There were 259 verifiable cases of DIIH. Vitamin A derivatives, tetracycline-class antibiotics, recombinant growth hormone, and lithium were found to be most strongly associated with DIIH (Categories IV and V). Corticosteroids were moderately associated with DIIH (Category III). Drugs that were weakly associated with DIIH (Categories I and II) include cyclosporine, progestin-only contraceptives, combined oral contraceptives, second- and third-generation fluoroquinolones, sulfenazone, gonadotropin-releasing hormones and luteinizing hormone-releasing hormone agonist, nalidixic acid, amiodarone, stanozolol, danazol, divalproic acid, sulfasalazine, ketoconazole, and ustekinumab.
We suggest using the term ‘drug-induced intracranial hypertension’ (DIIH) and propose a set of diagnostic criteria for DIIH. Our review attempts to identify DIIH-associated drugs based on a strict diagnostic and drug-causality algorithm, then stratify them into appropriate risks categories. This may ultimately assist physicians in counselling patients about the risk of DIIH when prescribing medications and recognizing this uncommon yet sight-threatening condition.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Friedman DI, Liu GT, Digre KB. Revised diagnostic criteria for the pseudotumor cerebri syndrome in adults and children. Neurology. 2013;81:1159–65.
Friedman DI. Medication-induced intracranial hypertension in dermatology. Am J Clin Dermatol. 2005;6:29–37.
Koh Y, Yap CW, Li SC. A quantitative approach of using genetic algorithm in designing a probability scoring system of an adverse drug reaction assessment system. Int J Med Informatics. 2008;77:421–30.
Stroup DF, Berlin JA, Morton SC, Olkin I, Williamson GD, Rennie D, et al. Meta-analysis of observational studies in epidemiology: a proposal for reporting. Meta-analysis Of Observational Studies in Epidemiology (MOOSE) group. JAMA. 2000;283:2008–12.
Kushida A, Tamura H. Retinoic acids induce neurosteroid biosynthesis in human glial GI-1 Cells via the induction of steroidogenic genes. J Biochem. 2009;146:917–23.
Warner JE, Bernstein PS, Yemelyanov A, Alder SC, Farnsworth ST, Digre KB. Vitamin A in the cerebrospinal fluid of patients with and without idiopathic intracranial hypertension. Ann Neurol. 2002;52:647–50.
Lombaert A, Carton H. Benign intracranial hypertension due to A-hypervitaminosis in adults and adolescents. Eur Neurol. 1976;14:340–50.
Spector RH, Carlisle J. Pseudotumor cerebri caused by a synthetic vitamin A preparation. Neurology. 1984;34:1509–11.
Fraunfelder FW, Fraunfelder FT, Corbett JJ. Isotretinoin-associated intracranial hypertension. Ophthalmology. 2004;111:1248–50.
Lee AG. Pseudotumor cerebri after treatment with tetracycline and isotretinoin for acne. Cutis. 1995;55:165–73.
Fraunfelder FT, LaBraico JM, Meyer SM. Adverse ocular reactions possibly associated with isotretinoin. Am J Ophthalmol. 1985;100:534–7.
Caruana DM, Wylie G. ‘Washout’ period for oral tetracycline antibiotics prior to systemic isotretinoin. Br J Dermatol. 2016;174:929–30.
Chiu AM, Chuenkongkaew WL, Cornblath WT, Trobe JD, Digre KB, Dotan SA, et al. Minocycline treatment and pseudotumor cerebri syndrome. Am J Ophthalmol. 1998;126:116–21.
Tintle SJ, Harper JC, Webster GF, Kim GK, Thiboutot DM. Safe Use of Therapeutic-Dose Oral Isotretinoin in Patients With a History of Pseudotumor Cerebri. JAMA Dermatol. 2016;152:582–4.
Jonnalagadda J, Saito E, Kafantaris V. Lithium, minocycline, and pseudotumor cerebri. J Am Acad Child Adolesc Psychiatry. 2005;44:209.
Caruana D, Wylie G. “Wash-out” period for oral tetracycline antibiotics prior to systemic isotretinoin. Br J Dermatol. 2015;173:34–5.
Bettoli V, Borghi A, Mantovani L, Scorrano R, Minghetti S, Toni G, et al. Safe use of oral isotretinoin after pseudotumor cerebri due to minocycline. Eur J Dermatol. 2011;21:1024–5.
Law C, Yau GL, ten Hove M. Delayed development of intracranial hypertension after discontinuation of tetracycline treatment for acne vulgaris. J Neuroophthalmol. 2016;36:67–9.
Friedman DI, Gordon LK, Egan RA, Jacobson DM, Pomeranz H, Harrison AR, et al. Doxycycline and intracranial hypertension. Neurology. 2004;62:2297–9.
Levine A, Watemberg N, Hager H, Bujanover Y, Ballin A, Lerman-Sagie T. Benign intracranial hypertension associated with budesonide treatment in children with Crohn’s disease. J Child Neurol. 2001;16:458–61.
Chebli JM, Gaburri PD, de Souza AF, da Silva CE, Pinto JR, Felga GE. Benign intracranial hypertension during corticosteroid therapy for idiopathic ulcerative colitis: another indication for cyclosporine? J Clin Gastroenterol. 2004;38:827–8.
Bohm R, Hocker J, Cascorbi I, Herdegen T. OpenVigil-free eyeballs on AERS pharmacovigilance data. Nat Biotechnol. 2012;30:137–8.
Etminan M. Risk of intracranial hypertension with intrauterine levonorgestrel: reply. Ther Adv Drug Saf. 2016;7:25–6.
Rai R, Kirk B, Sanders J, Valenzuela R, Sundar S, Warner J, et al. The relationship between the levonorgestrel-releasing intrauterine system and idiopathic intracranial hypertension. Invest Ophthalmol Vis Sci. 2015;56:2228.
Koerner JC, Friedman DI. Inpatient and emergency service utilization in patients with idiopathic intracranial hypertension. J Neuroophthalmol. 2014;34:229–32.
Ireland B, Corbett JJ, Wallace RB. The search for causes of idiopathic intracranial hypertension. A preliminary case-control study. Arch Neurol. 1990;47:315–20.
Giuseffi V, Wall M, Siegel PZ, Rojas PB. Symptoms and disease associations in idiopathic intracranial hypertension (pseudotumor cerebri): a case-control study. Neurology. 1991;41:239–44.
Wall M. Idiopathic Intracranial Hypertension. Neurol Clin. 2010;28:593–617.
Reddy AR, Backhouse OC. Contraceptive, cerebral vein thrombosis and choked discs. Eur J Ophthalmol. 2007;17:669–70.
Ahmed H, Ali H. Risperidone induced weight gain leading to benign intracranial hypertension. BMJ Case Rep. 2011;2011.
Neely DE, Plager DA, Kumar N. Desmopressin (DDAVP)-induced pseudotumor cerebri. J Pediatr. 2003;143:808.
Friedman DI. Contemporary management of the pseudotumor cerebri syndrome. Expert Rev Neurother. 2019;19:881–93.
NORDIC Idiopathic Intracranial Hypertension Study Group Writing Committee, Wall M, McDermott MP, Kieburtz KD, Corbett JJ, Feldon SE, et al. Effect of acetazolamide on visual function in patients with idiopathic intracranial hypertension and mild visual loss: the idiopathic intracranial hypertension treatment trial. JAMA. 2014;311:1641–51.
Smith SV, Friedman DI. The idiopathic intracranial hypertension treatment trial: a review of the outcomes. Headache. 2017;57:1303–10.
We would like to thank Dr Amin Bahubeshi, resident physician in Dermatology, for assisting with reviewing the manuscript. We would also like to thank Ms Marie-Cécile Domecq, University of Ottawa librarian, for helping with the search using MEDLINE, EMBASE, and Cochrane Review Database.
No funding was provided in support of the research completed in this manuscript.
Conflict of interest
The authors, Marcus G. Tan, Brandon Worley, Whan B. Kim, Martin ten Hove, and Jennifer Beecker have no conflicts of interest to declare.
Electronic supplementary material
Below is the link to the electronic supplementary material.
About this article
Cite this article
Tan, M.G., Worley, B., Kim, W.B. et al. Drug-Induced Intracranial Hypertension: A Systematic Review and Critical Assessment of Drug-Induced Causes. Am J Clin Dermatol 21, 163–172 (2020). https://doi.org/10.1007/s40257-019-00485-z